Pepcid curbs ulcer risk of pain-killers
May 29, 1996
Web posted at: 11:30 p.m. EDT
From Correspondent Rhonda Rowland
ATLANTA, Georgia (CNN) -- A study in the New England Journal of Medicine indicates the drug Pepcid can offset the high risk of ulcers faced by arthritis patients and others who take large doses of pain medications.
The study is important news for the one in seven Americans taking anti-inflammatory drugs for arthritis or other chronic pain conditions.
One of them is Alan Rowland, who suffers from arthritis in his spine and knees. To alleviate his pain he takes high doses of aspirin-like medications called Nonsteroidal anti-inflammatory drugs, or N-Saids.
But N-Saids can have a dangerous trade-off.
"These nonsteroidals not only have the good effect of taking away pain and inflammation," said Dr. W. Hayes Wilson of the Piedmont Rheumatology Consultants, "but they have the bad effect of potentially causing ulcers in the stomach and duodenum, which is the beginning of the intestines."
When Rowland began to throw up frequently from stomach pain, he was concerned the pain could lead to an ulcer.
"I was throwing up a lot and it seemed like I couldn't eat anything," Rowland said. "And I called Dr. Wilson about it and he said, 'Why don't we put you on Pepcid and see what it does,' and that helped a lot."
Typically, patients like Rowland who take high doses of N-Saids are given the drug Misoprostol to prevent ulcers, but that drug has its downsides.
Misoprostol can cause diarrhea and abdominal pain and it can lead to miscarriages for pregnant women.
But while Pepcid does give patients an alternative, doctors warn against heading to the drugstore for the lower strength, over-the-counter version called Pepcid AC.
"It is always good to talk to your doctor, your rheumatologists or your internist to make sure you don't have a more serious condition," Dr. Wilson said.
- Study indicates 2 antacids are better than one - May 8, 1996
- Some arthritis sufferers find relief at their workplace - December 30, 1995
- Report says excessive antacid use can cause poisoning - August 30, 1995
FeedbackSend us your comments.
Selected responses are posted daily.
Copyright © 1996 Cable News Network, Inc.
ALL RIGHTS RESERVED.
External sites are not endorsed by CNN Interactive.